Erythroderma is an uncommon and severe dermatological manifestation of a variety of diseases, and identifying its potential cause is challenging. Additionally, erythroderma is exceedingly rare as the first manifestation of myelodysplastic syndromes (MDS).
We report the case of a 67-year-old male patient with MDS that initially presented with erythroderma. The patient was dependent upon steroid treatment to control the erythroderma when he was treated with decitabine. When we converted decitabine to 5-azacytidine, the patient achieved complete remission of both erythroderma and MDS and was relieved of his dependency on the steroid treatment. The patient continued to be steroid-independent 13 months after treatment with 5-azacytidine.
This is the first report of erythroderma as the first manifestation of MDS. When screening the potential causes of erythroderma, MDS should be considered in addition to common cutaneous T-cell lymphoma. Based on our case report and a review of the published literature, 5-azacytidine appears to be a more effective treatment option for MDS-related autoimmune and inflammatory dermatoses. On the other hand, various cutaneous adverse events can be induced by 5-azacytidine. Since MDS-related autoimmune and inflammatory dermatoses may occur prior to the diagnosis of MDS, concomitantly with it or even during the illness, it is important to distinguish whether the dermatoses is MDS-related or 5-azacitidine-induced.